Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 13, NWS San Angelo, TX
NWS San Angelo, TX issued this severe thunderstorm warning at Mar 17, 2020, 10:54 PM CDT for Irion County, Sterling County, Tom Green County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2020, 10:54 PM CDT (03:54 UTC)
- Expired
- Mar 17, 2020, 11:45 PM CDT
- In force
- 51 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Irion County, TX, Sterling County, TX, Tom Green County, TX
The radar
The San Angelo radar (KSJT), 23 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 17, 4:41 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1990 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
397 WUUS54 KSJT 180354 SVRSJT TXC235-431-451-180445- /O.NEW.KSJT.SV.W.0013.200318T0354Z-200318T0445Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service San Angelo TX 1054 PM CDT Tue Mar 17 2020 The National Weather Service in San Angelo has issued a * Severe Thunderstorm Warning for... Southeastern Sterling County in west central Texas... Northeastern Tom Green County in west central Texas... Northeastern Irion County in west central Texas... * Until 1145 PM CDT. * At 1052 PM CDT, a severe thunderstorm was located near Arden, or 14 miles north of Mertzon, moving east at 30 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Twin Buttes Reservoir around 1115 PM CDT. O.c. Fisher Reservoir and San Angelo State Park around 1120 PM CDT. San Angelo and Lake Nasworthy around 1125 PM CDT. Goodfellow Air Force Base around 1130 PM CDT. Other locations impacted by this severe thunderstorm include Harriet and Us-67 Near The Irion-Tom Green County Line. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3138 10097 3165 10095 3169 10030 3125 10033 TIME...MOT...LOC 0352Z 269DEG 33KT 3147 10081 HAIL...0.75IN WIND...60MPH $$ PO
1 follow-up statement
345
WWUS54 KSJT 180418
SVSSJT
Severe Weather Statement
National Weather Service San Angelo TX
1118 PM CDT Tue Mar 17 2020
TXC235-431-180426-
/O.CAN.KSJT.SV.W.0013.000000T0000Z-200318T0445Z/
Sterling TX-Irion TX-
1118 PM CDT Tue Mar 17 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STERLING AND
NORTHEASTERN IRION COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Texas.
LAT...LON 3135 10068 3153 10068 3166 10072 3169 10030
3125 10033
TIME...MOT...LOC 0416Z 264DEG 31KT 3154 10058
$$
TXC451-180445-
/O.CON.KSJT.SV.W.0013.000000T0000Z-200318T0445Z/
Tom Green TX-
1118 PM CDT Tue Mar 17 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHEASTERN TOM GREEN COUNTY...
At 1116 PM CDT, a severe thunderstorm was located 2 miles southwest
of Grape Creek, or 9 miles northwest of San Angelo, and was moving
east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Grape Creek around 1120 PM CDT.
O.C. Fisher Reservoir around 1125 PM CDT.
San Angelo around 1130 PM CDT.
Orient around 1140 PM CDT.
Other locations impacted by this severe thunderstorm include Harriet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3135 10068 3153 10068 3166 10072 3169 10030
3125 10033
TIME...MOT...LOC 0416Z 264DEG 31KT 3154 10058
HAIL...0.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 6:08 PM CDT, 4 hours 46 minutes earlier.
Area forecast discussion, Mar 17, 6:08 PM CDT, 4 hours 46 minutes before
Area Forecast Discussion National Weather Service San Angelo TX 608 PM CDT Tue Mar 17 2020 .AVIATION... /00Z TAFS/ Storms will continue to be the primary problem in area terminal forecasts, with strong storms moving across many of the locations this evening across the central and western sites, and then the eastern sites during the early morning hours. Used the latest hi- res models for the first forecast for storm timing. Storms will disrupt the return of MVFR cigs back into the area for awhile, but they should make a late return to the area after sunrise and persist well into the morning hours. && .PREV DISCUSSION... /issued 238 PM CDT Tue Mar 17 2020/ SHORT TERM... (Tonight and Wednesday) ..Possible Severe Thunderstorms... Short term models continue to indicate thunderstorms developing, across West Central Texas tonight. The Storm Prediction Center has much of West Central Texas in a Slight Risk Area, for severe thunderstorms, until 12Z Wednesday (morning). From 12Z Wednesday, through 00Z Thursday (Wednesday evening), all of West Central Texas is in a Slight Risk Area, and locations mainly along and northwest of a line from Barnhart, to San Angelo, to Talpa, and to Atwell are in an Enhanced Risk Area. The main weather threats are large hail, damaging winds, and deadly lightning. Plus, a surface dryline, Wednesday afternoon, could create conditions favorable for tornadoes. The NAM indicates a line of thunderstorms will move through West Central Texas, from west to east, tonight. Also, thunderstorms may produce enough rain tonight to create flash flooding, in some areas. For Wednesday, mainly during the afternoon. expect the same weather threats. Plus, a surface dryline, Wednesday afternoon, could create conditions favorable for tornado development. LONG TERM... (Wednesday night) ..Severe Thunderstorm Threat Continues... As another energy pulse aloft moves over Texas Wednesday night, another round of severe thunderstorms may develop. Also, the NAM brings a line of thunderstorms across West Central Texas Wednesday night. In addition, the Slight Risk and Enhanced Risk Areas continue Wednesday night, with large hail, damaging winds, and deadly lightning remaining the main threats. Although low, the potential for a tornado will continue, as well. (Thursday through Tuesday) ..Another Cold Front and More Rain... The remainder of the long tern forecast remains highlighted with another cold front and the potential for more rain. Models this cycle bring the cold front, across West Central Texas, late Thursday night into Friday. Following this front, temperatures much cooler than usual mid March temperatures will dominate, until low-level flow, from the southeast, returns on Sunday. As for rain chances, the upper flow, from the southwest, will continue to enhance the potential for showers and thunderstorms, until Sunday. Then, as the upper pattern shifts, a ridge aloft builds over the Plains, by Tuesday. && .PRELIMINARY POINT TEMPS/POPS... Abilene 59 76 60 72 / 80 30 90 5 San Angelo 58 77 60 75 / 90 30 80 0 Junction 60 76 61 79 / 80 20 70 5 Brownwood 60 76 60 76 / 80 20 80 20 Sweetwater 58 76 58 69 / 70 30 80 0 Ozona 58 74 58 76 / 90 20 70 0 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && 07
Hazardous weather outlook, Mar 17, 1:05 PM CDT, 9 hours 49 minutes before
Hazardous Weather Outlook National Weather Service San Angelo TX 105 PM CDT Tue Mar 17 2020 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-181815- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 105 PM CDT Tue Mar 17 2020 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are possible this afternoon into tonight. The main hazards will be large hail, damaging winds, and dangerous lightning. Also, heavy rainfall may produce localized flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe thunderstorms will be possible again Wednesday evening through early Thursday morning. Strong, damaging winds, large hail and a few tornadoes will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested on Tuesday night and Wednesday night.
In the hours before
Special weather statement, Mar 17, 7:00 PM CDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service San Angelo TX
700 PM CDT Tue Mar 17 2020
TXZ098-099-114-180045-
Haskell TX-Throckmorton TX-Shackelford TX-
700 PM CDT Tue Mar 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HASKELL...NORTHERN
SHACKELFORD AND THROCKMORTON COUNTIES UNTIL 745 PM CDT...
At 700 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Millers Creek Reservoir to 6
miles southeast of Lake Stamford Marina. Movement was east at 25 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Fort Griffin around 745 PM CDT.
Other locations impacted by these storms include The Intersection Of
Us-183 And Us-283, Us-183 Near The Throckmorton-
Baylor County Line, The Intersection Of Us-
283 And Ranch Road 209, Lusk and The Intersection Of Us-
380 And Highway 222.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Texas.
LAT...LON 3308 9895 3295 9901 3296 9909 3291 9910
3289 9961 3290 9962 3296 9962 3296 9963
3340 9935 3339 9895
TIME...MOT...LOC 0000Z 263DEG 21KT 3342 9928 3296 9956
DanielsSpecial weather statement, Mar 17, 7:26 PM CDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service San Angelo TX
726 PM CDT Tue Mar 17 2020
TXZ076-180115-
Crockett TX-
726 PM CDT Tue Mar 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CROCKETT COUNTY
UNTIL 815 PM CDT...
At 725 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Sheffield, moving northeast at 25 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of north central
Crockett County, including the following locations... I-10 Near The
Crockett-Pecos County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Texas.
LAT...LON 3108 10164 3108 10162 3078 10139 3070 10181
3075 10182 3076 10184 3081 10183 3082 10185
3086 10185 3089 10189
TIME...MOT...LOC 0025Z 237DEG 25KT 3079 10184
POSpecial weather statement, Mar 17, 7:26 PM CDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service San Angelo TX
726 PM CDT Tue Mar 17 2020
TXZ049-054-098-113-127-180130-
Haskell TX-Fisher TX-Nolan TX-Jones TX-Taylor TX-
726 PM CDT Tue Mar 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HASKELL...JONES...
NORTHEASTERN NOLAN...SOUTHEASTERN FISHER AND NORTHWESTERN TAYLOR
COUNTIES UNTIL 830 PM CDT...
At 726 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Hamlin to near Sweetwater.
Movement was east at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Hamlin around 730 PM CDT.
Trent around 810 PM CDT.
Paint Creek around 820 PM CDT.
Merkel around 825 PM CDT.
Stamford, Tye, Lake Stamford Marina and Dyess Afb around 830 PM
CDT.
Other locations impacted by these storms include Funston, Hodges, The
Intersection Of Us-
180 And Ranch Road 126, Tuxedo, Camp Butman, Stith, Truby, Lake
Sweetwater, The Intersection Of Us-
180 And Farm Road 600 and Camp Boothe Oaks.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Texas.
LAT...LON 3312 9948 3296 9957 3296 9962 3288 9961
3230 9991 3234 10052 3296 10012 3296 9999
3304 9998
TIME...MOT...LOC 0026Z 265DEG 20KT 3297 10004 3241 10041
DanielsLocal storm report, Mar 17, 9:08 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
908 PM CDT TUE MAR 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL ALBANY 32.73N 99.30W
03/17/2020 E1.00 INCH SHACKELFORD TX PUBLIC
&&Special weather statement, Mar 17, 9:16 PM CDT, 1 hour 38 minutes before
Special Weather Statement National Weather Service San Angelo TX 916 PM CDT Tue Mar 17 2020 TXZ114-180230- Shackelford TX- 916 PM CDT Tue Mar 17 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SHACKELFORD COUNTY UNTIL 930 PM CDT... At 915 PM CDT, Doppler radar was tracking a strong thunderstorm near Ibex, or 11 miles east of Albany, moving northeast at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of eastern Shackelford County, including the following locations... Us- 180 Near The Shackelford-Stephens County Line. A Severe Thunderstorm Watch remains in effect until midnight CDT for west central Texas. LAT...LON 3264 9910 3261 9927 3288 9921 3292 9910 TIME...MOT...LOC 0215Z 247DEG 29KT 3277 9911 Daniels
Special weather statement, Mar 17, 10:15 PM CDT, 39 minutes before
Special Weather Statement National Weather Service San Angelo TX 1015 PM CDT Tue Mar 17 2020 TXZ064-071-072-180400- Irion TX-Tom Green TX-Sterling TX- 1015 PM CDT Tue Mar 17 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STERLING...NORTHWESTERN TOM GREEN AND NORTHWESTERN IRION COUNTIES UNTIL 1100 PM CDT... At 1013 PM CDT, Doppler radar was tracking a strong thunderstorm 17 miles north of Barnhart, or 20 miles northeast of Big Lake, moving east at 25 mph. Wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southern Sterling, northwestern Tom Green and northwestern Irion Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until midnight CDT for west central Texas. LAT...LON 3165 10126 3171 10084 3124 10088 3130 10127 TIME...MOT...LOC 0313Z 267DEG 30KT 3139 10120 PO
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 7:00 PM CDT | Special Weather Statement | SJT | Throckmorton | 45 min |
| Mar 17, 7:02 PM CDT | Areal Flood Advisory | SJT | Haskell, Throckmorton | 3 hr |
| Mar 17, 7:10 PM CDT | Areal Flood Advisory | SJT | Fisher, Jones, Nolan | 3 hr |
| Mar 17, 7:26 PM CDT | Special Weather Statement | SJT | Crockett | 49 min |
| Mar 17, 7:43 PM CDT | Severe Thunderstorm Warning | SJT | Throckmorton | 19 min |
| Mar 17, 7:49 PM CDT | Severe Thunderstorm Warning | SJT | Haskell, Jones, Shackelford, Throckmorton | 56 min |
| Mar 17, 8:38 PM CDT | Tornado Warning | SJT | Shackelford, Throckmorton | 37 min |
| Mar 17, 9:16 PM CDT | Special Weather Statement | SJT | Shackelford | 14 min |
| Mar 17, 10:15 PM CDT | Special Weather Statement | SJT | Irion | 45 min |
| Mar 17, 11:33 PM CDT | Special Weather Statement | SJT | Taylor | 42 min |
| Mar 18, 12:33 AM CDT | Special Weather Statement | SJT | Runnels | 42 min |
| Mar 18, 2:44 AM CDT | Special Weather Statement | SJT | Brown | 46 min |
| Mar 18, 5:04 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Coleman, Runnels, Taylor | 41 min |
| Mar 18, 5:25 PM CDT | Severe Thunderstorm Warning | SJT | Coke, Sterling, Tom Green | 28 min |
| Mar 18, 5:33 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Jones, Shackelford, Taylor | 42 min |
| Mar 18, 5:38 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Coleman | 52 min |
| Mar 18, 5:48 PM CDT | Severe Thunderstorm Warning | SJT | Haskell, Jones, Shackelford | 57 min |
| Mar 18, 6:10 PM CDT | Severe Thunderstorm Warning | SJT | Haskell, Jones, Shackelford, Throckmorton | 65 min |
| Mar 18, 6:57 PM CDT | Areal Flood Advisory | SJT | Haskell, Jones, Shackelford, Throckmorton | 108 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.